North Dakota, 2014Blizzard in North Dakota, January 15 to 16, 2014
January 15 to 16, 2014 · NWS BIS · 4 events in 4 counties and zones
A strong Alberta Clipper brought high winds across the Northern Plains, along with accumulating snow to eastern North Dakota. Northwest winds gusting to over 70 miles per hour combined with the falling snow to create a blizzard across eastern North Dakota, including the James River Valley.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Alberta Clipper brought high winds across the Northern Plains, along with accumulating snow to eastern North Dakota.
Northwest winds gusting to over 70 miles per hour combined with the falling snow to create a blizzard across eastern North Dakota, including the James River Valley. Numerous no travel advisories were posted by transportation officials.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 15, 9:48 PM CST, 12 minutes earlier.
Area forecast discussion, Jan 15, 9:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CST WED JAN 15 2014
.UPDATE...
ISSUED AT 948 PM CST WED JAN 15 2014
THE MINOT RADAR INDICATES SNOW SHOWERS DIVING SOUTH ACROSS NORTH
CENTRAL NORTH DAKOTA THIS EVENING. HOWEVER...SURFACE OBS ARE
REPORTING ISOLATED SNOW SHOWERS AT BEST. AS A RESULT...ADDED
ISOLATED SNOW SHOWERS NORTH CENTRAL FOR THIS EVENING BASED ON THE
SURFACE OBS.
OTHERWISE...WINDS CONTINUE TO INCREASE TONIGHT IN RESPONSE TO DEEP
LOW PRESSURE DIVING SOUTHEAST ACROSS SOUTHERN MANITOBA. THE
HIGHEST WINDS CONTINUE TO BE ACROSS NORTHERN NORTH DAKOTA...BUT
ARE SLOWLY MAKING THEIR WAY SOUTHWARD. THE CURRENT WIND AND
BLIZZARD HEADLINES CONTINUE TO BE ON TRACK WITH NO UPDATES
REQUIRED.
UPDATE ISSUED AT 703 PM CST WED JAN 15 2014
NO MAJOR UPDATES WERE REQUIRED TO THE ONGOING FORECAST. ROLLA HAS
ALREADY GUSTED TO 62 MPH AND THE OB AT CROSBY HAD SUSTAINED WINDS
AT 40 MPH WITHIN THE LAST HOUR. THE HIGHER WINDS WILL SLOWLY MOVE
SOUTHWARD TONIGHT AS A DEEP SURFACE LOW PRESSURE SLIDES SOUTH INTO
NORTHERN MINNESOTA OVERNIGHT. THE CURRENT HEADLINES ARE IN GOOD
SHAPE. ONLY ISSUED AN UPDATE TO THE NPW TO FRESHEN UP THE EVENING
WORDING.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 345 PM CST WED JAN 15 2014
MAIN ISSUE THIS FORECAST IS THE STRONG WINDS AND POTENTIAL FOR
BLOWING SNOW. BASED ON MANY HOURS OF SURFACE OBS ACROSS CANADA SO
FAR TODAY...WITH TEMPERATURES IN THE LOWER 40S...AND WINDS
GUSTING TO 60 MPH ACROSS SASKATCHEWAN AND WESTERN MANITOBA...
BELIEVE THE POTENTIAL FOR BLOWING SNOW IS LOW ACROSS WEST AND CENTRAL
NORTH DAKOTA. HIGH TEMPERATURES HAVE WARMED INTO THE LOWER 40S
OVER MOST IF THE AREA. AS A RESULT A HIGH WIND WARNING CONTINUES
FOR WEST AND CENTRAL NORTH DAKOTA WEST OF THE JAMES RIVER VALLEY.
IN THE JAMES RIVER VALLEY FROM CARRINGTON SOUTH TO ELLENDALE...THE
POTENTIAL FOR BLOWING SNOW IS GREATER AS THE SNOW COVER IS LESS
CRUSTED. GFS-NAM MODELS FORECAST A H850 WIND FIELD OF 65 TO 75 KTS
ACROSS WEST AND CENTRAL NORTH DAKOTA TONIGHT INTO THURSDAY.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 345 PM CST WED JAN 15 2014
THE HIGHLIGHT OF THE EXTENDED FORECAST IS THE POTENTIAL FOR STRONG
WINDS FRIDAY EVENING INTO SATURDAY MORNING.
THE 12 UTC DETERMINISTIC SUITE IS IN AGREEMENT ON ANOTHER CLIPPER
PROPAGATING ACROSS WINNIPEG FRIDAY EVENING AND INTO MINNESOTA BY
SATURDAY MORNING. THIS WOULD SUGGEST THE POTENTIAL FOR ANOTHER
ROUND OF STRONG WINDS IN THE WAKE OF ITS ASSOCIATED OCCLUDING
FRONT FRIDAY EVENING INTO SATURDAY MORNING. 0.5 KM WINDS OF 45-50
KTS ARE FORECAST WITH ISALLOBARIC FORCING VIA A 10-12MB/6 HR
PRESSURE RISE BUBBLE. AT THIS TIME IS APPEARS BORDERLINE FOR HIGH
WIND WARNING CRITERIA...HOWEVER...A WIND ADVISORY MAY BE NEEDED.
THEREAFTER...THE PATTERN REMAINS THE SAME ON NEAR TO SLIGHTLY
ABOVE AVERAGE TEMPERATURES AND A FAVORABLE SETUP FOR CLIPPERS
DOWNSTREAM OF THE WESTERN CONUS UPPER LEVEL RIDGE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 703 PM CST WED JAN 15 2014
THE MAIN AVIATION IMPACT WILL BE NORTHWESTERLY WINDS POSSIBLY
GUSTING UP TO 60 KNOTS AT TIMES OVER WESTERN AND CENTRAL NORTH
DAKOTA TONIGHT THROUGH THURSDAY MORNING. BLIZZARD CONDITIONS WILL
BE POSSIBLE OVER KJMS LATER TONIGHT/THURSDAY MORNING.
ELSEWHERE...MVFR CIGS WILL BE POSSIBLE LATER TONIGHT/THURSDAY
MORNING. VFR CONDITIONS WILL THEN DEVELOP AND WINDS WILL BEGIN TO
SUBSIDE FROM NORTHWEST TO SOUTHEAST THURSDAY AFTERNOON AS HIGH
PRESSURE BUILDS INTO THE REGION.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THURSDAY FOR
NDZ001>005-009>013-017>023-031>036-040>047-050.
BLIZZARD WARNING UNTIL 6 PM CST THURSDAY FOR NDZ025-037-048-051.
&&
UPDATE...TM
SHORT TERM...WAA
LONG TERM...AYD
AVIATION...TM
Hazardous weather outlook, Jan 15, 9:43 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CST WED JAN 15 2014
NDZ001>005-009>013-017>023-031>036-040>047-050-170345-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-
943 PM CST WED JAN 15 2014 /843 PM MST WED JAN 15 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
A HIGH WIND WARNING IS IN EFFECT. SEE WWW.WEATHER.GOV/BIS FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A HIGH WIND WARNING REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON.
STRONG WINDS ARE POSSIBLE ONCE AGAIN FRIDAY EVENING INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ025-037-048-051-170345-
FOSTER-STUTSMAN-LA MOURE-DICKEY-
943 PM CST WED JAN 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.
.DAY ONE...TONIGHT
A BLIZZARD WARNING IS IN EFFECT. SEE WWW.WEATHER.GOV/BIS FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A BLIZZARD WARNING IS IN EFFECT THROUGH THURSDAY AFTERNOON.
STRONG WINDS ARE POSSIBLE ONCE AGAIN FRIDAY EVENING INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TM
In the hours before
Local storm report, Jan 15, 4:01 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CST WED JAN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM NON-TSTM WND GST 2 N ROLLA 48.88N 99.62W
01/15/2014 M62 MPH ROLETTE ND AWOS
&&
AYDBlizzard, Stutsman
- When
- January 15, 10:00 PM CST to January 16, 2:00 PM CST
- Where
- Stutsman forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Winds gusting as high as 55 miles per hour combined with falling snow to produce a blizzard. Interstate 94 across Stutsman County was closed during the morning of the 16th due to zero visibility. County officials advised no travel.
Blizzard, Foster
- When
- January 15, 10:00 PM CST to January 16, 2:00 PM CST
- Where
- Foster forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Winds gusting as high as 58 miles per hour combined with falling snow to produce a blizzard. County officials advised no travel due to zero visibility.
Blizzard, La Moure
- When
- January 15, 10:00 PM CST to January 16, 2:00 PM CST
- Where
- La Moure forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Winds gusting as high as 55 miles per hour combined with falling snow to produce a blizzard. County officials advised no travel due to zero visibility.
Blizzard, Dickey
- When
- January 15, 10:00 PM CST to January 16, 2:00 PM CST
- Where
- Dickey forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Winds gusting as high as 72 miles per hour combined with falling snow to produce a blizzard. County officials advised no travel due to zero visibility.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, January 15 to 16, 201465 kt wind · 32 events
- High Wind in South Dakota, January 15 to 16, 201466 kt wind · 21 events
- High Wind in Wyoming, January 15, 201416 events
- Winter Weather in Michigan, January 15 to 18, 201411 events
- Winter Weather in North Carolina, January 15 to 16, 20145 events
- High Wind in Montana, January 15, 201459 kt wind · 5 events
- High Wind in Montana, January 15 to 16, 201459 kt wind · 4 events
- Astronomical Low Tide in Louisiana, January 15, 20143 events
- High Wind in Wyoming, January 15 to 16, 201472 kt wind · 2 events
- Freezing Fog in Washington, January 15 to 22, 20142 events
- Astronomical Low Tide in Texas, January 15, 20141 event
- Flood in Maine, January 15, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488302, 488418, 488419, 488420.